Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 229, NWS Louisville, KY

September 20, 2002Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Sep 20, 2002, 12:50 PM EST for Dubois County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2002, 12:50 PM EST (17:50 UTC)
Expired
Sep 20, 2002, 1:30 PM EST
In force
40 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 11:30 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS53 KLMK 201750
SVRSDF
INC037-201830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 PM EST FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 130 PM EST

* AT 1247 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 22 MILES
  SOUTHWEST OF HUNTINGBURG...OR ABOUT 43 MILES SOUTHEAST OF MOUNT
  CARMEL...MOVING NORTHEAST AT 35 MPH.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3853 8672 3848 8699 3835 8705 3822 8699
          3826 8679

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:04 AM EST, 10 hours 46 minutes earlier.

Area forecast discussion, Sep 20, 2:04 AM EST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
304 AM EDT FRI SEP 20 2002

SHWR AND TSTM BATCH OVER WESTERN KY...MOVING INTO OUR FA...
CONTINUES TO DIMINISH IN INTENSITY. BETTER SHOT OF PRECIP WILL COME
THIS AFTN AND THIS EVNG IN ADVANCE OF A COLD FRONT.

AVN AND ETA NOW IN BETTER AGREEMENT TO PASSAGE OF UPPER TROF AND
COLD FRONT. AVN IS SLIGHTLY STRONGER THAN ETA WITH THE COLD FRONT
THROUGH 36 HRS. BOTH MODELS FAIRLY CONSISTENT WITH H3 JET STREAK
PATTERN FROM SRN INDIANA NORTH INTO THE UPPER GRT LAKES FROM 00Z TO
06Z TNGT. RR QUAD DIV PATTERN IN ASSOC WITH THE JET IS HELPING TO
SPIT OUT LOTS OF QPF TNGT ON THE ETA...WITH LESSER AMOUNTS ON THE
AVN.

FA IS IN SLGT RISK FOR SVR TSTMS THIS AFTN AND EVE...WILL HIGHLIGHT
IN SPS. MAIN THREAT THIS AFTN AND EVE WILL BE FROM WIND AS SOUTHWEST
LLVL JET CONTINUES TO INCREASE TO NEAR 50 KTS BY MIDDAY...CURRENT
VWP FROM LVX-88D 30 TO 40 KTS. WOULD EXPECT SOME MIX OF BOW
STRUCTURES AND POSSIBLY A SQUALL LINE THIS AFTN AND EVE.

FOR HIGHS TODAY WILL GO WITH UPPER 80S ONCE AGAIN...SLIGHTLY ABOVE
AVN MOS. WILL ONLY TWEAK POP FCST IN THE SHORT TERM...WILL GO
WITHOUT PRECIP THIS MORN FOR THE ERN PORTION FA AS BELIEVE MOST
ACTIVITY SHOULD HOLD OFF THERE UNTIL THIS AFTN. WILL BUMP UP POPS
FOR TODAY ACROSS THE NW PORTION TO 70...AND WILL INCREASE POPS TO 70
ACROSS THE FA FOR TNGT. PROGRESSIVE NATURE OF SYSTEM SHOULD ALLOW
ACTIVITY TO CLEAR MOST OF THE FA BY SAT MORNING AND WILL ONLY
INDICATE SCTRD SHWRS FOR THE ERN PORTION FA. NO MAJOR CHANGES TO
EXTDD AS WELCOME AUTUMN PATTERN SETS IN.

.SDF...NONE.

JB

In the hours before

Special weather statement, Sep 20, 7:30 AM EST, 5 hours 20 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
830 AM EDT FRI SEP 20 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL
INDIANA FOR THIS AFTERNOON AND EVENING.

A COLD FRONT NEAR THE MISSISSIPPI RIVER WILL APPROACH THE AREA TODAY
AND MOVE THROUGH CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE MORNING
ESPECIALLY WEST OF INTERSTATE 65...THEN SPREAD EAST DURING THE
AFTERNOON AND EVENING. ABUNDANT MOISTURE COUPLED WITH STRONG WINDS
IN THE LOWER LEVELS OF THE ATMOSPHERE WILL CREATE THE POTENTIAL FOR
A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 50
MPH MOVING WEST TO EAST THIS AFTERNOON. ISOLATED SUPERCELLS AHEAD OF
THE SQUALL LINE WILL BE POSSIBLE AS WELL. THE SEVERE WEATHER THREAT
SHOULD SLOWLY DIMINISH THIS EVENING.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...HEAVY RAINFALL WILL
BE POSSIBLE WITH THIS SYSTEM..ESPECIALLY DURING THE EVENING AND
EARLY OVERNIGHT HOURS.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE...OR YOUR LOCAL MEDIA OR CABLE OUTLET
FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:33 PM ESTSevere Thunderstorm WarningLMKOrange27 min
Sep 20, 1:55 PM ESTSevere Thunderstorm WarningLMKWashington35 min
Sep 20, 2:11 PM ESTSevere Thunderstorm WarningLMKCrawford, Orange, Washington19 min
Sep 20, 2:40 PM ESTSevere Thunderstorm WarningLMKCrawford, Harrison35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.